Alert archive / Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 3, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 16, 2010, 1:56 PM EDT for Wise County, City of Norton, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2010, 1:56 PM EDT (17:56 UTC)
- Expired
- May 16, 2010, 4:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Norton, VA, Wise County, VA
The radar
The Jackson,KY radar (KJKL), 87 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 2:45 PM EDT | FLASH FLOOD | Pound, VA | NUMEROUS ROADS CLOSED IN POUND. BUSINESS U.S.23 UNDERWATER. SEVERAL MUDSLIDED REPORTED IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458
WGUS54 KMRX 161756
FFWMRX
VAC195-720-162000-
/O.NEW.KMRX.FF.W.0003.100516T1756Z-100516T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
156 PM EDT SUN MAY 16 2010
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CITY OF NORTON IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF NORTON...
WISE COUNTY IN SOUTHWEST VIRGINIA...
THIS INCLUDES THE CITY OF WISE...
* UNTIL 400 PM EDT
* AT 154 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED PORTIONS
OF HIGHWAY 23 AROUND POUND FLOODING. SOME MUDSLIDES HAVE ALSO
OCCURRED. THE FLOODING IS NOT BAD ENOUGH AT THIS TIME TO CLOSE THE
HIGHWAY, BUT WITH MORE RUNOFF COMING, THE HIGHWAY AND OTHER ROADS
MAY BE CLOSED OR FLOODED.
SMALL STREAMS WILL EXCEED THEIR BANKS IN THE NORTHERN PART OF THE
COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND. DON'T DROWN.
&&
LAT...LON 3720 8254 3713 8253 3707 8248 3703 8248
3703 8245 3698 8237 3694 8233 3692 8287
3697 8287 3700 8284 3705 8273 3711 8273
3720 8256
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 1:20 PM EDT, 36 minutes earlier.
Area forecast discussion, May 16, 1:20 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 120 PM EDT SUN MAY 16 2010 .AVIATION...AREA OF THUNDERSTORMS MOVING NORTHEAST OVER CENTRAL EAST TENNESSEE. HAVE ISSUED ON SEVERE TSTM WARNING FOR HAIL...WINDS. EXPECT SOME HEAVY RAINS, AS WELL. ONCE THIS AREA PASSES THERE IS A GAP BUT ANY SUNSHINE WILL DRIVE FURTHER DEVELOPMENT OF MORE STORMS. ANY STORMS NEAR AIRFIELDS WILL CAUSE STRONG GUSTY WINDS AND POSSIBLE HAIL...HEAVY RAINS APPEAR TO BE THE BIGGEST THREAT AT THIS TIME. EXPECT MVFR CIGS VSBYS WITH STORMS AND DEVELOPMENT OF OVERNIGHT FOG AS CLOUDS LIFT SOME AND LOW LEVEL MOISTURE COOLS OFF. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB
Hazardous weather outlook, May 16, 4:17 AM EDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EDT SUN MAY 16 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.
In the hours before
Special weather statement, May 16, 11:46 AM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1146 AM EDT SUN MAY 16 2010 TNZ085>087-101-102-161630- EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-WEST POLK TN- 1146 AM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE AND MCMINN COUNTIES UNTIL 1230 PM EDT... AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES EAST OF BENTON...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. FREQUENT LIGHTNING AND HEAVY RAIN ARE ALSO EXPECTED. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE... SWEETWATER...ETOWAH...BULLET CREEK...ENGLEWOOD...TELLICO PLAINS AND MOUNT VERNON. BB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:55 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 3 hr |
| May 16, 2:47 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 58 min |
| May 16, 3:16 PM EDT | Areal Flood Advisory | MRX | Scott | 3 hr |
| May 16, 3:38 PM EDT | Flash Flood Warning | MRX | Lee, Scott, Wise, City of Norton | 3 hr |
| May 16, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise | 64 min |
| May 16, 3:46 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 3 hr |
| May 16, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington | 58 min |
| May 16, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Scott, Washington | 63 min |
| May 16, 6:46 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Washington, City of Bristol | 59 min |
Nearby
Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.